Chat with us, powered by LiveChat

7 Ways to Prevent Tylenol Overdose in Children

DD-05142016-0O1A6416Acetaminophen is contained in over 100 medications that are sold over the counter.  It is commonly purchased under the brand name Tylenol, but it can be found in common over-the-counter medication for pain, cough and fever.

An acetaminophen overdose usually occurs when adults usually take more than the recommended dose or unintentionally take acetaminophen in different forms.  This usually occurs when patients do not realize that there is acetaminophen in other medications and taking them together in a short period of time can result in an overdose.

Children can be victims of acetaminophen overdoses, usually because of their caretakers. Giving a child too much acetaminophen or forgetting the dose they have already taken can be a cause. It is common that children overdose when they mistake acetaminophen for candy, or drink large amounts of syrup all at once. Here are some ways an overdose can be prevented:

  • Keep all of your medicines in locked cabinets or out of reach of children.
  • Keep a track or log of the doses and medications you give your child. Make sure you share this information with your children’s caregivers.
  • Read all labels of your children’s medications and monitor which medications have acetaminophen in them. Ensure that the doses in each are safe to take at the same time.
  • Use your child’s weight to determine the dose of acetaminophen and make sure that the formula is meant for the same age group.
  • Consult a pharmacist to determine if the form of OTC acetaminophen you are giving your child is appropriate.
  • Measure a child’s dose of acetaminophen with a dropper when given in liquid form.
  • Avoid giving your child or taking the medication yourself if you have chronic pain and it is not going away with a simple OTC medication. Consult a doctor on which medication is more appropriate to take to get better results

Implementing these prevention methods can make a significant impact towards preventing an overdose in children.  Make sure to educate your child about the dangers of drugs that seem harmless.

Shopping Cart
Scroll to Top